Florida, 2013Damaging Wind in Florida, August 4, 2013
August 4, 2013 · NWS MLB · 1 event in 1 county or zone
An outflow boundary, ahead of a line of thunderstorms, moved off the coast at Cocoa Beach. A brief gustando developed along the boundary as it crossed the coast near the Coconuts on the Beach restaurant.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary, ahead of a line of thunderstorms, moved off the coast at Cocoa Beach. A brief gustando developed along the boundary as it crossed the coast near the Coconuts on the Beach restaurant. Several people on the beach were hit by debris, resulting in injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 4, 8:25 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 4, 8:25 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT SUN AUG 4 2013
.DISCUSSION...
CURRENT-THIS AFTERNOON...THE 12Z/10Z UPPER AIR SOUNDINGS AND THE
VERTICAL WIND PROFILERS AT KENNEDY SPACE CENTER ALL SHOW WESTERLY
FLOW THROUGH AT LEAST 10,000 FEET. WEATHER RADARS DETECTING
SCATTERED SHOWERS IN THE EASTERN GULF OF MEXICO COMING ASHORE THE
FLORIDA WEST COAST AND MAKING THEIR WAY PAST LEESBURG AND CLERMONT
BEFORE DISSIPATING. THE SHOWERS WILL MAKE IT FURTHER EAST AS THE
LOWER LAYERS OF THE ATMOSPHERE WARM UP AND DESTABILIZE SOME MORE
DURING THE MORNING. THE 8AM TO 11 AM GRIDS CAUGHT THIS WEATHER VERY
WELL. STORMS SHOULD OVER THE WEST SIDE OF THE STATE LATE MORNING AND
EARLY AFTERNOON AND MOVE EAST INTO AREAS ORLANDO WEST BY EARLY
AFTERNOON.
THE MORNING UPDATE WILL LOOK AT PRIMARILY THE VARIOUS WIND GRIDS FOR
THE AFTERNOON FORECAST.
PREVIOUS ZONES DISCUSSION
TODAY-TONIGHT...THE UPPER LEVEL SHORTWAVE THAT CARRIED OFF DORIAN
YESTERDAY WILL CONTINUE TO MOVE EASTWARDS AS THE RIDGE OVER TEXAS
EXPANDS EASTWARD INTO THE GULF OF MEXICO AND FLORIDA. AT THE
SURFACE...THE AREA WILL BE ON THE BACKSIDE OF A WEAK SURFACE
BOUNDARY NOW INTO SOUTH FLORIDA. THESE TWO FEATURES WILL PUT THE
AREA UNDER NW FLOW ALOFT AND LOW LEVEL WESTERLY FLOW. THIS FLOW WILL
ALSO TAP INTO A POCKET OF DRIER AIR CURRENTLY SLIDING INTO NORTH AND
CENTRAL FLORIDA.
LOW LEVEL OFFSHORE FLOW DOES NOT LOOK AS STRONG TODAY...SO THERE
WILL BE A LATE DAY EAST COAST SEA BREEZE DEVELOPMENT ESPECIALLY
SOUTH OF THE CAPE. EXPECT A LITTLE BIT LATER START AS THE DRIER AIR
INITIALLY SUPPRESSES ACTIVITY...WITH STORMS BOTH DEVELOPING ALONG
THE EAST COAST SEA BREEZE AND MOVING FROM THE NORTHWEST TO SOUTHEAST
INTO EAST CENTRAL FLORIDA. THE SEA BREEZE WILL PROVIDE THE FOCUS FOR
A FEW LATE DAY STRONGER STORMS.
MOST ACTIVITY WILL PUSH OFFSHORE BY THE EVENING HOURS WITH SKIES
BECOMING PARTLY CLOUDY. ANOTHER BOUNDARY WILL SWING INTO NORTH
FLORIDA LATE THIS EVENING...WHICH COULD LEAD TO SOME OUTFLOW INDUCED
ACTIVITY ACROSS N FLORIDA SLIDING INTO LAKE/VOLUSIA DURING THE EARLY
MORNING HOURS.
DAYTIME HIGHS IN THE LOW-MID 90S OVER THE INTERIOR AND LOW 90S ALONG
THE COAST DUE TO THE DELAYED SEABREEZE/ONSET OF CONVECTION. LOWS IN
THE LOW-MID 70S.
MONDAY...A WEAK FRONT WILL SAG INTO THE NRN PENINSULA ON MONDAY WITH
LOW LEVEL WESTERLY FLOW AND PREFRONTAL MOISTURE INCREASING OVER EAST
CENTRAL FLORIDA FROM NORTH TO SOUTH THROUGH THE DAY. EXPECT
SCATTERED SHOWERS AND STORMS ACROSS NRN SECTIONS BY MID DAY/EARLY
AFTERNOON AND THEN ADDITIONAL SHOWERS AND STORMS DEVELOPING WITH A
MID TO LATE AFTERNOON EAST COAST SEA BREEZE SOUTH OF THE CAPE ALONG
THE COASTAL COUNTIES TO THE TREASURE COAST. GFS SHOWS CONSIDERABLE
HIGH CLOUDINESS ACROSS THE AREA INTO THE AFTERNOON WITH NORTHERLY
FLOW AT H2 BUT STILL SHOULD BE ENOUGH BREAKS TO DRIVE DIURNAL
ACTIVITY WHICH WILL FOCUS ON THE EAST SIDE OF THE PENINSULA IN THE
AFTERNOON. HIGHS AROUND 93 FOR THE INTERIOR AND AROUND 90 ALONG THE
COAST.
TUESDAY...SFC HIGH PRESSURE NOSING DOWN THE MID-ATLC COAST AND MID
LVL HIGH CENTER OVER TX WILL ALLOW DEEP LAYER FLOW TO BECOME NE
THROUGH THE DAY ON TUESDAY WITH LOWERING RAIN CHANCES WILL KEEP 30
PCT ALONG THE COASTAL COUNTIES AND 40 PCT OVER THE INTERIOR WHERE
MOST OF THE CONVECTIVE ACTIVITY SHOULD MOVE BY MID AFTERNOON AS THE
EAST COAST SEA BREEZE PUSHES EASILY INLAND. HIGHS UPR 80S/NEAR 90
ALONG THE COAST AND AROUND 93 FOR THE INTERIOR.
WED...CONTINUED MID LYR NE FLOW AND LOW LVL E/ESE FLOW WITH SOME
DRYING OVER THE ATLC MOVING ONSHORE WILL KEEP LOWER THAN NORMAL RAIN
CHANCES FOR COASTAL SECTIONS AND 30-40 PCT AFTERNOON SHOWER/TSTM
CHANCES OVER THE INTERIOR. HIGHS WILL BE SIMILAR TO TUESDAY.
THU-SUN...500 MB RIDGE WILL BUILD EAST OF THE STATE OVER THE ATLC
WITH LOW LVL ESE/SE FLOW CONTINUING LATE WEEK AND INTO THE UPCOMING
WEEKEND. RAIN CHANCES SHOULD BE BELOW CLIMO LEVELS IN THE 30-40 PCT
RANGE AT BEST WITH SOME SURGES IN THE SOUTHEASTERLY FLOW BRINGING
SHOWERS ONSHORE FROM THE ATLC WITH THE CHANCE FOR TSTMS ACROSS
MAINLY INLAND SECTIONS EACH AFTERNOON AS A DIFFUSE EAST COAST SEA
BREEZE PUSHES INLAND. MID LVL RIDGE WILL BUILD CLOSER TO THE AREA
LATE IN THE WEEKEND BY SUNDAY BRINGING HOT WEATHER AND CONTINUED
LOWER THAN NORMAL RAIN CHANCES. HIGHS NEAR 90 ALONG THE COAST AND
LOWER TO MID 90S FOR THE INTERIOR.
&&
.AVIATION...PREVAILING VFR THRU 15Z. ISOLD MVFR SHRA/TSRA MOVING
FROM NW TO SE ACROSS REGION AFTER 16Z...IN ADDITION TO DEVELOPMENT
ALONG LATE DEVELOPING EAST COAST SEA BREEZE. COVERAGE BECOMING SCT
AFTER 19Z...WITH MOST ACTIVITY PUSHING OFFSHORE AFTER 05/02Z.
&&
.MARINE...
CURRENT-THIS AFTERNOON...BUOYS WERE RECORDING SOUTHWEST TO WEST
WINDS 10 TO 15 KNOTS AND 1 TO 3 FOOT SEAS FROM THE TWO BUOYS 4 AND
6NM OFF THE BEACH TO THE BUOY 42NM EAST OF SAINT AUGUSTINE.
UPDATE TO THE WIND GRIDS AS NEEDED.
PREVIOUS MARINE DISCUSSION
TODAY-TONIGHT...PREVAILING WEST-SOUTHWEST FLOW WILL CONTINUE THROUGH
THE PERIOD. WINDS AT BUOY 41009 AND 41012 RUNNING 15-20KTS EARLY
THIS MORNING DUE TO A TIGHTER GRADIENT AROUND THE BROAD AREA OF LOW
PRESSURE ALONG THE EASTERN SEABOARD. HOWEVER WINDS NORTH OF
SEBASTIAN INLET ARE EXPECTED TO QUICKLY SUBSIDE TO 10-15KTS BY
DAYBREAK AND HOLD STEADY AROUND THOSE SPEEDS THROUGH TONIGHT. EAST
COAST SEA BREEZE WILL BACK WINDS ALONG THE IMMEDIATE COAST TO THE
SOUTH OR SOUTHEAST...MAINLY FROM THE CAPE SOUTHWARDS.
SEAS 1-2FT NEARSHORE...2-3FEET OFFSHORE WITH UP TO 4FT FAR OFFSHORE
EARLY THIS MORNING. DOMINANT PERIODS AROUND 7 SEC.
WESTERLY FLOW AROUND 10 KNOTS MONDAY MORNING WILL DIMINISH IN THE
AFTERNOON WITH A SEA BREEZE DEVELOPING SOUTH OF THE CAPE. ONSHORE
EASTERLY FLOW FOR MID WEEK WILL BECOME ESE/SE BY LATE WEEK TO 10-15
KNOTS. SEAS 2 FT NEAR SHORE TO 3 FT OFFSHORE THROUGH MID WEEK.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECASTS...WIMMER
IMPACT WX...BLOTTMAN
SHORT TERM/AVIATION...MOSES
LONG TERM....VOLKMER
Hazardous weather outlook, Aug 4, 10:20 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT SUN AUG 4 2013
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1120 AM EDT SUN AUG 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
WEST-NORTHWEST FLOW AND SUFFICIENT MOISTURE WILL ALLOW SHOWERS AND
LIGHTNING STORMS TO DEVELOP THIS AFTERNOON. INITIALLY...ACTIVITY
WILL DEVELOP AND MOVE IN FROM THE WEST ALONG THE I-4 CORRIDOR AND
THEN FILL IN ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA THROUGH
THE AFTERNOON. THE AMBIENT OFFSHORE FLOW WILL SLOW THE DEVELOPMENT
OF THE EAST COAST SEA BREEZE...HOWEVER LATE THIS AFTERNOON THE
BREEZE BOUNDARY WILL DEVELOP SOUTH OF THE CAPE AND ENHANCE
CONVECTIVE DEVELOPMENT ALONG THE COAST LATE IN THE DAY.
A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH WITH
FREQUENT CLOUD-TO-GROUND LIGHTNING..MAINLY ALONG ANY BOUNDARY
COLLISIONS AND ALONG THE LATE DEVELOPING SEA BREEZE.
.FLOOD IMPACT...
A FEW STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS UP TO
TWO INCHES...ESPECIALLY THOSE THAT DEVELOP ALONG BOUNDARY
COLLISIONS. THIS WILL LEAD TO SOME STANDING WATER IN ROADWAYS AND
POOR DRAINAGE AREAS. DRIVING WILL BE HAZARDOUS IN AREAS OF HEAVY
RAIN.
.RIP CURRENT IMPACT...
A SMALL OCEAN SWELL WILL STILL PROVIDE THE POTENTIAL FOR RIP
CURRENTS ESPECIALLY THROUGH EARLY AFTERNOON DURING THE OUTGOING
TIDE. ALWAYS SWIM AT BEACHES WITH LIFE GUARDS.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED LIGHTNING STORMS ACROSS THE REGION WILL HAVE THE
POTENTIAL TO GENERATE WIND GUSTS OVER 35 KNOTS AND FREQUENT
LIGHTNING STRIKES AS THEY MOVE TO THE EAST-SOUTHEAST AT 10 TO 15
MPH. THE POTENTIAL WILL BE HIGHEST AS STORMS APPROACH THE
INTRACOASTAL WATERWAY FROM THE WEST AND INTERACT WITH THE LATE DAY
EAST COAST SEA BREEZE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OFFSHORE FLOW WILL CONTINUE INTO MONDAY...KEEPING THE HIGHEST
THUNDERSTORM CHANCES ALONG THE COAST. DEVELOPING ONSHORE FLOW WILL
LIMIT THUNDERSTORM CHANCES ALONG THE COAST AND SHIFT THE BEST
COVERAGE OVER THE INTERIOR AND WESTERN FLORIDA PENINSULA FROM MID
TO LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES/BLOTTMAN
Thunderstorm Wind, Brevard
- When
- August 4, 2:05 PM EST to 2:06 PM EST
- Where
- Brevard County, 0.49 mi WSW of Cocoa Beach
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 28.318, -80.608
A gustnado formed along an outflow boundary ahead of a weakening line of thunderstorms approaching the coast. The gustnado developed on Cocoa Beach, adjacent to the Coconuts on the Beach restaurant. The circulation lifted dozens of beach umbrellas and other objects at least 100 feet into the sky. Although the event only lasted about 30 seconds, the beach was highly populated and debris struck several people, resulting in injuries. Although most injuries were minor, a 15-year old boy suffered a head injury after being struck by a flying canopy, and was transported by ambulance to an area hospital.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 4 to 5, 2013$2.2 million · 33 events
- Hail and Damaging Wind in Massachusetts, August 4, 2013$3.0 million · 1.25 in hail · 4 events
- Flash Flooding in New Mexico, August 4, 2013$95,000 · 3 events
- Debris Flows in Washington, August 4, 2013$50,000 · 2 events
- Flash Flood and Hail in Maine, August 4, 2013$30,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Colorado, August 4, 2013$20,000 · 1 in hail · 8 events
- Hail in Wyoming, August 4, 20131.75 in hail · 5 events
- Dense Fog in West Virginia, August 4, 20133 events
- Hail in Puerto Rico, August 4, 2013$2,000 · 0.25 in hail · 2 events
- Hail in Maine, August 4, 20131 in hail · 2 events
- Damaging Winds in Florida, August 4, 2013$2,000 · 50 kt wind · 2 events
- Hail in Minnesota, August 4 to 5, 20131.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458867.